Flood, Mercer
- When
- May 20, 1:03 AM CST to May 28, 12:00 AM CST
- Where
- Mercer forecast zone
- Property damage
- $1.0 million
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 41.205, -90.741 (the zone’s center; the record gives no point)
Mississippi River
A pattern change at the end of April brought a series of heavy rain producing systems to Eastern Iowa and Northern Illinois over the first 10 days of the month. Area rivers responded with the Iowa River going above flood stage starting on the 10th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A pattern change at the end of April brought a series of heavy rain producing systems to Eastern Iowa and Northern Illinois over the first 10 days of the month. Area rivers responded with the Iowa River going above flood stage starting on the 10th. The Cedar and Wapsipinicon Rivers followed by going above flood stage around the 15th. The Mississippi River also went above flood stage, beginning around the 20th. Most tributaries went below flood stage around the 20th, and most locations on the Mississippi that were above flood stage went below by the 28th.Most of the flooding was minor. One location-the Mississippi River at Gladstone Dam 18-experienced moderate flooding. Most impacts were minor in the flooding events during the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 19, 2:30 PM CST, 10 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 330 PM CDT MON MAY 19 2003 STRONG SURFACE COLD FRONT AT 18Z REACHED FROM 1012 LOW NEAR KMSP...SOUTH-SOUTHWEST ACROSS WESTERN IA TO NEAR KTOP. 88D MOSAIC SHOWED MOST FRONTAL CONVECTION FOCUSED IN KMCI REGION WITH WEAK ELEVATED POST FRONTAL RETURNS INTO EASTERN IA. BAND OF SHOWERS THAT DEVELOPED THIS MORNING ALONG WEAK PREFRONTAL TROF AND SURFACE THETA E RIDGE ALONG MISS RIVER HAVE SINCE MOVED EAST OUT OF FORECAST AREA. WARM TEMPERATURES AT MID LEVELS LIKELY RESPONSIBLE FOR KEEPING LID ON FURTHER CONVECTION IN AREA SO FAR THIS AFTERNOON. SHORT TERM FORECAST CHALLENGE CENTERS ON THIS COLD FRONT AND ASSOCIATED POPS... TEMPERATURES AND WIND IMPACTS TONIGHT INTO EARLY TUESDAY. NO SIGNIFICANT DIFFERENCES IN MODELS NOTED...WITH EXCEPTION OF TIMING OF SURFACE COLD FRONT...WHICH SLOWER ETA HAD BETTER HANDLE ON WITH RESPECT TO PRESSURE FIELDS AT 18Z AND THUS FOLLOWED THROUGH THIS EVENING. THE FRONT...WHICH SURFACE ANALYSIS SHOWS LAGGING BEHIND THE PRESSURE TROUGH BY AT LEAST 50 MILES...WILL PUSH ACROSS MISS RIVER BETWEEN 00Z AND 03Z...THEN EAST OUT OF NORTHWEST IL ZONES AROUND 06Z. BEST CHANCES FOR PRECIP WILL BE DURING THIS TIME PERIOD. AT UPPER LEVELS...H5 TROUGH ANALYZED NEAR MT AT 12Z WEAKENS AND PASSES TO NORTH AROUND 12Z TUESDAY. EMBEDDED VORT MAX ROUNDING BASE OF TROUGH SEEN ON WATER VAPOR IMAGERY AND HANDLED BY 18Z META CURRENTLY ASSISTING STRONGER CONVECTION OVER NORTHEAST KS THIS WILL TRACK INTO NORTHWEST IL AROUND 03Z TO ENHANCE CONVECTION ALONG FRONT. AT SAME TIME...JET LEVEL DIVERGENCE COUPLET ASSOCIATED WITH ENTRANCE REGION OF 100KT JET MAX NEAR LAKE WINNEPEG AND 90KT JET MOVING OUT OF NEW MEXICO THIS MORNING WILL ENHANCE LIFT OVER EAST CENTRAL IA INTO NORTHWEST ILLINOIS 00Z TO 06Z. THUS...EVERYTHING STILL APPEARS TO BE COMING TOGETHER FOR WIDESPREAD FRONTAL AND POST FRONTAL CONVECTION FOR THE FIRST HALF OF TONIGHT. SPC SEVERE RISK WELL TO SOUTH LOOKS REASONABLE GIVEN LACK OF SHEAR AND CONSIDERABLE CLOUD COVER TODAY THAT HAS LIMITED LOW LEVEL INSTABILITY WITH LAPS CAPES GENERALLY BELOW 800 J/KG AND LI/S LIMITED TO -2 OR HIGHER. RAISED POPS TO 80 PERCENT FOR EASTERN HALF AND KEPT 70 PERCENT ACROSS THE WEST THIS EVENING. STRONG PRESSURE GRADIENT AND 35KT H85 WINDS ON PROFILERS BEHIND FRONT WILL MAKE FOR WINDY CONDITIONS BEHIND FRONT LATE TONIGHT WITH PLUNGING TEMPERATURES. WENT BELOW GUIDANCE...ESPECIALLY IN NORTHWEST WHERE IT WILL BE DEEPEST IN COLD AIR BEFORE SUNRISE. GUIDANCE ALSO LOOKS TOO WARM FOR TUESDAY. AIRMASS BEHIND FRONT OVER NORTHERN PLAINS ONLY REACHING 50S THIS AFTERNOON. WENT BELOW GUIDANCE...BUT STAYED WITHIN ACCEPTABLE RANGE TO COORDINATE WITH SURROUNDING GRIDS...THAT IS UPPER 50S TO AROUND 60. HIGH SETTLES OVER AREA TUESDAY MORNING SETTING STAGE FOR COLD NIGHT AND WENT CLOSE TO COMPROMISE BETWEEN COOLER MET AND FWC GUIDANCE. GFS CONTINUES TO POINT TOWARD MORE AMPLIFIED SOLUTION FOR WEEKEND...WITH UPPER LOW CUTTING OFF TO EAST AND RIDGE BUILDING TO WEST. UK AND CANADIAN NOT AS BULLISH...WITH WEAKER UPPER LOW OVER EASTERN GREAT LAKES INSTREAD OF GFS OHIO VALLEY SOLUTION. GFS SOLUTION WOULD BE MORE FAVORABLE FOR COOLER AND MORE SHOWERY CONDITIONS FROM FRIDAY THROUGH MONDAY TIMEFRAME...BUT NOT ENOUGH CONFIDENCE YET INTRODUCE SHOWERS FOR FRIDAY AND SATURDAY...BUT DID KEEP CHANCES IN SUNDAY INTO MONDAY. DID NOT CHANGE TEMPERATURES MUCH AND LATER UPDATES MAY HAVE TO ADJUST DOWNWARD TO WELL BELOW NORMAL IF MEDUIM RANGE GUIDANCE TRENDS TOWARD CURRENT GFS SOLUTION. DVN... IA...NONE. IL...NONE. MO...NONE. SHEETS
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-192355- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 456 AM CDT MON MAY 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT MOVING THROUGH THE AREA THIS AFTERNOON AND EARLY THIS EVENING WILL BE ACCOMPANIED BY A LINE OF THUNDERSTORMS. PARTLY CLOUDY SKIES MAY LIMIT TEMPERATURES...KEEPING THE ATMOSPHERE FROM BECOMING VERY UNSTABLE. AT THIS TIME...IT APPEARS THAT SOME STORMS ALONG THE COLD FRONT MAY BECOME STRONG...WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE...MAINLY SOUTH OF INTERSTATE 80...WITH A SLIGHTLY GREATER RISK SOUTH OF BURLINGTON. THE GREATEST THREAT FROM THESE STORMS WILL BE STRAIGHT-LINE WINDS OF OF UP TO 60 MPH ALONG THE LEADING EDGE OF THE STORMS. INTERESTED INDIVIDUALS SHOULD MONITOR THEIR FAVORITE MEDIA OUTLET FOR FURTHER UPDATES ON THIS SYSTEM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: http://www.crh.noaa.gov/dvn REA
The national radar mosaic for the moment the first event began.
6 flood. Local standard time, as filed.
Mississippi River
Mississippi River
Mississippi River
Mississippi River
Mississippi River
Mississippi River
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359218, 5359216, 5359219, 5359220, 5359217, 5359221.